Is the anti-epileptic drug safe for my son?
Q: My son is 6 years old. The doctors say that he is epileptic. We took an EEG and CT scan. The scan report was normal, but the EEG report said that it is childhood epilepsy. He was then prescribed Dicorate 250, half a tablet at first and then full tablet later on. My son was quite OK for the last 5 months. We are monitoring the liver functions by doing a SGPT test every 2-3 months. But for past few days he is complaining of absentism. The doctors say that since the weight has increased the dose needs to be increased too. Now he is taking one and a half tablet of Dicorate ER 250. Will his health be in trouble by taking this?
A:Dicorate ER is the brand name; the name of the medicine is valproic acid (also called sodium valproate, divalproex sodium). Its normal dose is 15 mg per kg of the body weight of the patient. Hence the dose is all right. One of the side effects of this medicine is weight gain. Due to its adverse effect on liver, it is essential that liver function tests are periodically carried out. There are various types of seizures such as Grand mal (tonic clonic), Petit mal and Myoclonic seizures. Most of the cases pertain to Grand mal where the drug of first choice is carbamazepine (sold under various brand names such as Carbacontin) or phenytoin (sold under various brand names such as Epsolin). Valproic acid is the drug of second choice. Only in myoclonic seizures, the drug of first choice is valproic acid. Hence you must get the diagnosis firmly established. Unless it is absolutely essential and the case pertains to myoclonic seizures, one should avoid valproic acid due to its liver toxicity, particularly since it is to be used for a very long period.